The World Health Organization (WHO) has called for “urgent action” following reports of three global medical alerts and deaths related to cough syrup. The alerts, which were issued in the United States, Canada, and Australia, warn that certain types of over-the-counter cough syrup can lead to potentially serious adverse reactions, including confusion and coma.
The WHO’s statement said that the reports have highlighted the need for greater vigilance in the way cough syrup is used, and for urgent action to ensure that the products are used safely. The organization called on governments, health authorities, and manufacturers to take “immediate steps” to address the issue, including strengthening regulatory oversight, improving product labeling and packaging, and ensuring that health professionals are adequately informed about the risks associated with cough syrup.
The WHO also highlighted the need for better education and awareness-raising, particularly among parents and caregivers, about the risks associated with cough syrup, as well as the importance of following the dosage instructions on the product labels. The organization also urged health professionals to be aware of the adverse reactions associated with cough syrup and to report any suspected cases to the relevant authorities.